Ohio, 2022

Hail and Damaging Wind in Ohio, March 23, 2022

March 23, 2022 · NWS PBZ · 3 events in 2 counties and zones

Numerous thunderstorms were able to form during the afternoon of March 23rd across eastern Ohio ahead of an occluded front. Although forecasts of instability and shear were sufficiently high for the issuance of a Tornado Watch, the levels of CAPE ended up being lower than anticipated, which blunted the overall severe threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous thunderstorms were able to form during the afternoon of March 23rd across eastern Ohio ahead of an occluded front. Although forecasts of instability and shear were sufficiently high for the issuance of a Tornado Watch, the levels of CAPE ended up being lower than anticipated, which blunted the overall severe threat. One instance each of hail and high winds were reported, along with a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 23, 3:04 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 23, 3:04 PM EST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
404 PM EDT Wed Mar 23 2022

.SYNOPSIS...
Showers and thunderstorms, some being severe, will plague the
region through tonight with crossing low pressure. Unsettled
weather will then persist through the remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Overall forecast trend remains on track as initial shower area
continues an ewd slide acrs the Upr OH Region.

Incrg SE wind is expected through the day with a tightening sfc
pressure gradient, with gusts around 40 mph especially where
downsloping occurs in the Laurel Highlands.

Severe potential for areas generally west of I 79 remains as
diffluence and deep layer shear will increase through the
afternoon as an embedded jet streak approaches. Buoyancy will
also increase as higher sfc dewpoint are advected along and
west of I 77 especially. Instability remains the biggest
uncertainty, especially in the SPC Slight Risk/sct outlook
across OH. However, the past few hours, there has been
significant clearing in southwest PA and northwest WV that will
generate greater surface heating, greater instability, and an
environment more conducive to severe storms, and farther east
than previously thought.

The threat for today does include rotating storms given the
degree of directional shear, so isolated tornados and hail are
included, as well as the damaging gust potential. Concurrent
with this, a Tornado Watch has been issued from 18Z today to 01Z
tomorrow for portions of southwest PA, northwest WV, and
eastern OH.

Showers and thunderstorms should continue this evening as the
occluded front crosses, but the severe threat will diminish
with waning instability. Showers should gradually end overnight
with exiting upper support after FROPA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Escalating rain chances are expected again later Thu, peaking
on Fri, as another shortwave trough and associated sfc cold
front approach and cross the region. Another approaching upr low
tracking sewd from the upr Great Lakes should maintain rain and
snow across the region Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Model ensembles indicate a longwave trough across the Ern CONUS
through early next week, with periodic rain/snow chances and
cooler temperatures.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Continued condition deterioration can be expected this
afternoon and eve as an embedded shortwave spreads showers and
storms acrs the area. In addition, a strengthening pressure
gradient will support gusts of 20 to 35 kts acrs the region as
well as some llvl wind shear concerns in prior to that mixing.

Wind should gradually lax tonight as rain diminishes, with
MVFR/IFR cigs and patchy fog development expected.

.Outlook...
Restrictions are likely again Fri/Sat with upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 23, 1:40 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 PM EDT Wed Mar 23 2022

WVZ511-241845-
Preston-
240 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

A few isolated storms could develop this afternoon/late evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-510-241845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
240 PM EDT Wed Mar 23 2022

...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-073>076-WVZ512>514-241845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Eastern Preston-Western Tucker-
Eastern Tucker-
240 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

A few isolated storms could develop this afternoon/late evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 23, 2:16 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
316 PM EDT Wed Mar 23 2022

OHZ057-068-232000-
Noble OH-Muskingum OH-
316 PM EDT Wed Mar 23 2022

...A STRONG THUNDERSTORM WILL IMPACT MUSKINGUM AND NORTHWESTERN NOBLE
COUNTIES THROUGH 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Lexington, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Concord, South Zanesville, North Zanesville, Dresden,
Frazeysburg, Philo, Pleasant Grove, Fultonham, Norwich, Cannelville,
and High Hill.

This includes Interstate 70 in Ohio between mile markers 145 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

&&

LAT...LON 3995 8221 3995 8220 4017 8219 4017 8207
      4015 8172 3993 8173 3993 8169 3984 8169
      3984 8161 3986 8158 3990 8158 3989 8154
      3975 8169 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8221
TIME...MOT...LOC 1915Z 215DEG 43KT 3973 8212

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Mar 23, 2:42 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT Wed Mar 23 2022

OHZ057-058-068-232030-
Guernsey OH-Noble OH-Muskingum OH-
342 PM EDT Wed Mar 23 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GUERNSEY...
SOUTHEASTERN MUSKINGUM AND NOBLE COUNTIES THROUGH 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterhill, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Caldwell, Dudley, Pleasant City, Summerfield, Belle Valley,
Sarahsville, Dexter City, Harriettsville, Seneca Lake Park, and Wolf
Run State Park.

This includes Interstate 77 in Ohio between mile markers 18 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

&&

LAT...LON 3992 8153 3989 8136 3979 8131 3971 8132
      3970 8128 3959 8129 3960 8139 3961 8139
      3962 8141 3963 8142 3963 8145 3965 8145
      3965 8147 3958 8147 3959 8159 3966 8159
      3967 8164 3975 8164 3976 8174
TIME...MOT...LOC 1942Z 228DEG 38KT 3956 8184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 23, 3:28 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT Wed Mar 23 2022

OHZ049-058-059-068-069-232100-
Guernsey OH-Monroe OH-Noble OH-Harrison OH-Belmont OH-
428 PM EDT Wed Mar 23 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HARRISON...
SOUTHEASTERN GUERNSEY...NORTHWESTERN MONROE...WESTERN BELMONT AND
NORTHEASTERN NOBLE COUNTIES THROUGH 500 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Caldwell, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Barnesville, Bethesda, Flushing, Quaker City, Senecaville, Belmont,
Holloway, Morristown, Summerfield, Sarahsville, Salesville, and
Somerton.

This includes Interstate 70 in Ohio between mile markers 190 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

&&

LAT...LON 3976 8142 3988 8153 4020 8126 4016 8097
      3996 8093
TIME...MOT...LOC 2028Z 229DEG 33KT 3986 8141

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, Belmont

When
March 23, 4:13 PM EST
Where
Belmont County, Blainsville
Reported by
Public
Coordinates
40.120, -80.880

A member of the public submitted a picture of a funnel cloud.

Thunderstorm Wind, Belmont

When
March 23, 6:43 PM EST
Where
Belmont County, 1.48 mi SSW of Tacoma
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.980, -81.160

Two large trees were reported to be blown down.

Hail, Carroll

When
March 23, 7:02 PM EST
Where
Carroll County, 2.51 mi WNW of Morges
Measured
1 in hail
Reported by
Public
Coordinates
40.650, -81.290

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014042, 1014044, 1014043.